Aporte a la rutina de la trinchera asistencial donde los conocimientos se funden con las demandas de los pacientes, sus necesidades y las esperanzas de permanecer en la gracia de la SALUD.
miércoles, 1 de julio de 2009
Show #88, July 2009: Avoiding Errors with Lamictal Starter Kits
Avoiding Errors with Lamictal Starter Kits
A recent FDA article describes medication errors that occurred with patients using Lamictal starter kits. Lamictal (lamotrigine) is used to treat epilepsy and bipolar disorder.
The starter kits give patients the recommended initial dose and dose escalation regimen for the first five weeks of treatment. There are three different Lamictal starter kits - orange, blue and green. The titration schedules of these kits vary depending on other medications a patient is taking. Patients must use the right starter kit to avoid over or underdosing. Overdosing a patient could result in ataxia, nystagmus, increased seizures, decreased level of consciousness, coma, and intraventricular conduction delay. Patients who are underdosed may get only limited relief from their epilepsy or bipolar disorder.
Some of the reports say that the wrong kit was dispensed to the patient. Others say the patient administered the product incorrectly. The patients experienced adverse events ranging from sensations of fuzziness and buzzing in the head to Stevens-Johnson Syndrome.
The article outlines several ways pharmacists can help avoid these errors. Here are some of them:
• Ask patients what medications they're taking to be sure the right starter kit has been prescribed.
• If you get a prescription that specifies the Lamictal starter kit by color only, verify that the correct one has been ordered.
• Make sure patients know how to take the tablets in the starter pack correctly. Advise them that the dose will increase from week to week.
• Warn patients to contact their prescriber immediately if a rash appears, since this may be a sign of a serious reaction.
Additional Information: Drug Topics: FDA Safety Page. Holquist, Carol; RPh, USPHS, Bridges, Todd; RPh, Oleszczuk, Zachary; RPh, PharmD. Lamictal starter kits: What you need to know to avoid medication errors. March 2009.
Lamictal starter kits: Avoiding medication errors Mar 1, 2009 By: Carol Holquist, RPh, USPHS, Todd Bridges, RPh, Zachary Oleszczuk, RPh, PharmD Drug Topics
Key Points Six medication errors involving Lamictal starter kits were reported to FDA. The differences between the 3 kits are not always understood. The 3 different titration schedules depend on patient's use of other medications.
The Food and Drug Administration (FDA) has received six unique reports of medication errors involving Lamictal starter kits. Three of the six reports indicate that the wrong kit was dispensed to the patient; the other three reports say the patient incorrectly administered the product. The adverse events reported ranged from sensations of fuzziness and buzzing in the head to Stevens-Johnson Syndrome. Factors contributing to these errors are users' lack of awareness these kits are available, and their incomplete understanding of the differences between the three available kits.
Lamictal starter kits were designed by the manufacturer, GlaxoSmithKline, to provide the recommended initial dose and dose escalation regimen for the first five weeks of treatment with lamotrigine for patients older than 12. It is important to note that the sponsor currently markets three different starter kits with titration schedules that vary depending on what other medications a patient is taking (see below).
Lamictal starter kits:
The orange Lamictal starter kit is for patients who are not taking the following medications: Carbamazepine, phenytoin, phenobarbital, primidone, rifampin, or valproate (valproate includes valproic acid and divalproex sodium). ------------------------
The blue Lamictal starter kit is for patients taking valproate. ------------------------
The green Lamictal starter kit is for patients taking carbamazepine, phenytoin, phenobarbital, primidone, or rifampin and not taking valproate. ------------------------
It is important that patients receive the correct starter kit to avoid adverse events resulting from over- or underdosing. Overdosing a patient could result in ataxia, nystagmus, increased seizures, decreased level of consciousness, coma, and intraventricular conduction delay. Patients receiving less than the recommended dose could experience sub-therapeutic blood levels of Lamictal and may only get limited relief from epilepsy or bipolar disorder.
If you become aware of medication errors involving Lamictal starter packs or other products, report them to the FDA MedWatch program online at http://www.fda.gov/medwatch/
Carol Holquist, RPh, is Director, Division of Medication Error Prevention and Analysis, Office of Surveillance and Epidemiology, FDA; Todd Bridges, RPh, is a Safety Evaluator Team Leader, Division of Medication Error Prevention and Analysis,Office of Surveillance and Epidemiology, FDA; Zachary Oleszczuk, RPh, PharmD, is a Safety Evaluator, Division of Medication Error Prevention and Analysis, Office of Surveillance and Epidemiology, FDA. To help ensure that the appropriate Lamictal starter kit is prescribed and given to patients, pharmacists should:
ver historia personal en: www.cerasale.com.ar [dado de baja por la Cancillería Argentina por temas políticos, propio de la censura que rige en nuestro medio]//
weblog.maimonides.edu/farmacia/archives/UM_Informe_Autoevaluacion_FyB.pdf - //
weblog.maimonides.edu/farmacia/archives/0216_Admin_FarmEcon.pdf - //
www.proz.com/kudoz/english_to_spanish/art_literary/523942-key_factors.html - 65k - // www.llave.connmed.com.ar/portalnoticias_vernoticia.php?codigonoticia=17715 // www.frusculleda.com.ar/homepage/espanol/activities_teaching.htm // http://www.on24.com.ar/nota.aspx?idNot=36331 ||